- Special Sections
- Public Notices
Because allergies are usually minor and uneventful, most physicians treating allergies, or allergic patients, rarely experience emergencies. However, once in a while there is a serious situation in which an allergy emergency becomes life-threatening.
It is generally so unexpected that it creates a state of chaos and fear when people scrabble for appropriate care, and it usually represents a visit to the hospital.
The hospital, of course, has the necessary personnel and materials to address the emergency at hand, and in most cases appropriate measures are carried out and the problem is resolved without incident or permanent damage. However, sometimes there is unexpected death.
Allergy emergencies — or anaphylaxis, as it is termed — can sometimes mimic emotional stress issues or aversions to certain situations (i.e. hypodermic needles), and this can result in an adverse reaction. We term this vasovagal reaction in the profession.
When one of these incidents occurs, it is the physician’s task to determine whether he or she is dealing with true anaphylaxis or vasovagal reaction. A very important differential is the former requires immediate intervention and the latter usually is taken care of with supportive measures.
Usually, a patient with vasovagal reaction can be placed lying down and any tight clothing loosened, and he or she may respond to an ammonia ampule — or smelling salts, as they are commonly called. These measures usually suffice to end a stress-induced episode.
The ability to monitor blood pressure and pulse helps, as increases in these values could suggest anaphylaxis instead of vasovagal reaction. The pulse and blood pressure decrease with a vasovagal reaction.
Other differing symptoms include the patient’s appearance. In anaphylaxis, you see a flushing, or redness, to the skin as well as warmth and perhaps a rash. But the patient who is vasovagal will seem pale, cool, clammy and sweaty to touch.
In many instances, we will administer oxygen. Sometimes it is beneficial and sometimes it is a psychological effect. In many cases, recovery is generally induced.
Sometimes patients faint, and this will cause a jerking motion that is frequently misinterpreted for seizures. It is usually self-limiting, but can be disturbing to see and may upset the people surrounding this patient.
Swelling of the face and swelling of the airway are commonly seen with anaphylactic shock and need to be treated almost immediately.
Doctors’ offices and emergency personnel are equipped with prefilled syringes of Epinephrine (adrenaline), which in many cases can readily reverse the episode. In many instances, the injection of Epinephrine is done to the tongue because it is a rapid route to the bloodstream, especially if a vein is not readily available.
Should the patient lose consciousness, the simple ABCs of emergency situations include keeping the airway open and clear of secretions or even the patient’s own tongue may be a crucial cornerstone for the patient coming through one of these episodes without any problems.
Recognizing the symptoms and differential between vasovagal reactions and anaphylaxis may some day allow you to assist somebody who is in stress going through one of these episodes. Supportive measures and contacting the emergency personnel, such as a doctor or EMS, will certainly give the anaphylactic patient a better chance of surviving a possible catastrophic event such as allergy emergencies.
Denis Grillo, D.O., FOCOO, is an ear, nose and throat specialist in Crystal River. Call him at 352-795-0011 or visit CrystalCommunityENT.com.